Texas, 2022

High Wind in Texas, December 5, 2022

December 5, 2022 · NWS MAF · 2 events in 2 counties and zones

A strong low-level jet ahead of an approaching upper-level trough brought westerly high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong low-level jet ahead of an approaching upper-level trough brought westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 4, 9:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 4, 9:20 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
920 PM CST Sun Dec 4 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 145 PM CST Sun Dec 4 2022

Southerly flow has mostly returned to the area with temperatures
getting a nice boost from yesterday. Highs will top out this
afternoon mostly in the 60s with a few 70s south of I-10.
Temperatures overnight will be much warmer as clouds and low level
moisture will be on the increase. Look for lows mostly in the 50s
by Monday morning.

Southwesterly flow through all levels increases during the
afternoon Monday bringing breezy conditions and very warm
temperatures. High winds are likely at least for a few hours
during the afternoon across the Guadalupe and Delaware Mountains.
Have upgraded to a High Wind Warning there. Elsewhere, gusty winds
will spread to the plains, but should stay generally below 25
mph. Even with clouds, high temperatures will climb well above
normal with nearly everyone in the 70s. Could even see a 90 along
the Rio Grande? Strong winds diminish by evening with temperatures
staying well above normal overnight into Tuesday morning.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 145 PM CST Sun Dec 4 2022

A positively tilted trough extending from the northern Rockies
southwestward toward California will yield increasing
southwesterly flow aloft over the region on Tuesday. This will
serve to route subtropical moisture over the region, and as the
trough continues its eastward progression through midweek, rain
chances will increase across much of the area, particularly
Tuesday night and Wednesday. Given the continued consensus for
this trough to maintain a progressive track well to the north of
the area, rainfall amounts will remain on the light side, and
while mainly isolated to scattered rain showers are forecast,
there may be a few thunderstorms over eastern areas that could
produce locally higher rainfall amounts. Overall, rain amounts
with this system look to remain under 0.10" for most. Rain will
gradually come to an end Wednesday night as cyclogenesis is
induced east of the Rockies, and dry air is entrained at
midlevels. The forecast beyond Wednesday night is dry, with
temperatures generally remaining near and above normal through the
start of next weekend as passing troughs to the north of the
region keep any significant colder air locked across the northern
tier of the CONUS. A broad trough on Saturday may produce some
breezy to windy conditions, but otherwise, fairly quiescent
conditions are currently forecast.

&&

.AVIATION...
(06Z TAFS)
Issued at 919 PM CST Sun Dec 4 2022

VFR conditions will prevail next 24 hours. Southwest surface flow
overnight will veer to west, increase, and become gusty by Monday
afternoon, despite a plethora of high cloud. Winds will decouple
after sundown.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               51  78  54  77 /   0   0   0   0
Carlsbad                 53  75  50  73 /  10  10   0   0
Dryden                   52  77  57  77 /   0   0   0   0
Fort Stockton            51  81  56  77 /   0   0   0   0
Guadalupe Pass           50  67  49  65 /  10   0   0   0
Hobbs                    50  74  49  71 /  10   0   0   0
Marfa                    45  75  46  71 /   0   0   0  10
Midland Intl Airport     49  77  53  76 /   0   0   0   0
Odessa                   49  77  53  76 /   0   0   0   0
Wink                     48  78  51  76 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM
     MST/ Monday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...High Wind Warning from 10 AM to 6 PM MST Monday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...29
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Dec 4, 1:55 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
155 PM CST Sun Dec 4 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-052000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
155 PM CST Sun Dec 4 2022 /1255 PM MST Sun Dec 4 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Areas of fog are possible across portions of the eastern Permian
Basin, Lower Trans Pecos, and Stockton Plateau late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of fog are possible across portions of the eastern Permian
Basin, Lower Trans Pecos, and Stockton Plateau Monday morning.

A High Wind Warning is in effect from Monday afternoon until early
Monday evening for the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 5, 12:00 AM CST to 1:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
December 5, 1:10 AM CST to 5:38 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072230, 1072231.